New Jersey, 2002

Damaging Wind in New Jersey, June 12, 2002

June 12, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm pulled down wires and caused power outages in Bridgewater Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm pulled down wires and caused power outages in Bridgewater Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 12, 1:52 PM EST, 33 minutes earlier.

Area forecast discussion, Jun 12, 1:52 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
252 PM EDT WED JUN 12 2002

PREVIOUS FCST AND REASONING STILL LOOKING GOOD FOR THIS EVNG.
TSTMS CURRENTLY DEVELOPING OVER ERN PA WILL MOVE E ACROSS
NJ PRIOR TO 21Z. ADDITIONAL TSTMS MAY DEVELOP IN THE PREFRONTAL
TROUGH THIS EVNG. NOT MUCH EXPECTED WITH THE COLD FRONT AS IT
DROPS ACROSS THE FA TNGT. THE FRONT SHOULD MOVE OUT OF SRN PTNS
AFTER MIDNIGHT. PARTIAL CLEARING WILL FOLLOW THE FRONT TNGT.
SOME SUNSHINE EXPECTED THU MRNG...ESPECIALLY NRN SECTIONS.
THE FLOW THEN SHIFTS FROM N TO E THU AFTN AND CLOUDS BEGIN TO
INCREASE ONCE AGAIN. WAVES OF LOW PRES WILL MOVE ALONG THE
FRONTAL ZONE TO OUR SOUTH. RAIN IS EXPECTED THU NIGHT AS THE
FIRST LOW MOVES IN. THE LOW WILL MOVE OFF TO THE E FRI BRINGING
AN END TO THE RAIN. MAY SEE SOME BREAKS IN THE CLOUDS FRI AFTN.
COULD ALSO BE A FEW TSTMS LATE IN THE DAY AS THE NEXT LOW
BEGINS TO MOVE IN FROM THE W. OUR HEAT AND HUMIDITY WILL COME
TO AN ABRUPT END TONIGHT AS THE COLD FRONT WORKS ITS WAY ACROSS.
THE NEXT SEVERAL DAYS WILL BE MUCH COOLER AS THE FLOW SWINGS
AROUND TO NE TO E.

MARINE: WILL MENTION PSBLTY OF SCA ON THE OCEAN AND LWR DEL BAY
BEGINNING THU AFTN FOR BUILDING SEAS.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

RPW

In the hours before

Special weather statement, Jun 12, 10:00 AM EST, 4 hours 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EDT WED JUN 12 2002

...SUMMERTIME HEAT AND HUMIDITY FOR MOST OF THE AREA CONTINUES
   THROUGH THIS AFTERNOON - SCATTERED THUNDERSTORMS POSSIBLE
   THIS AFTERNOON AND EVENING ALONG WITH HEAVY DOWNPOURS...

HIGH PRESSURE OFF THE SOUTHEAST COAST CONTINUES TO TRANSPORT HOT
AND HUMID AIR INTO THE REGION TODAY. AFTERNOON TEMPERATURES WILL
REACH INTO THE UPPER 80S TO MID 90S ACROSS MUCH OF CENTRAL AND
SOUTHERN NEW JERSEY...EAST CENTRAL AND SOUTHEASTERN PENNSYLVANIA...
DELAWARE...AND EASTERN MARYLAND. IN COMBINATION WITH THE
HUMIDITY...HEAT INDEX VALUES WILL EXCEED 95 DEGREES...WITH THE
HIGHEST VALUES OCCURRING IN PHILADELPHIA AND OTHER HIGHLY URBANIZED
AREAS OF THE METROPOLITAN DELAWARE VALLEY. BECAUSE TEMPERATURES
REMAINED IN THE 70S IN MANY SPOTS LAST NIGHT...THE BODY COULD FEEL
THE EFFECTS OF THE HEAT TODAY MORE SO THAN YESTERDAY. DUE TO
INCREASING CLOUD COVER AND AN APPROACHING COLD FRONT...THE POCONOS
WILL NOT EXPERIENCE THE SEVERE HEAT AS AFTERNOON HIGH TEMPERATURES
RISE ONLY INTO THE LOW TO MID 80S. EVEN THE BEACHES OF NEW JERSEY
AND DELAWARE WILL NOT BE SPARED TODAY. A WEST TO SOUTHWEST WIND
WILL ALLOW TEMPERATURES TO CLIMB TO AROUND 90 DEGREES BEFORE A
SEA BREEZE SETS IN THIS AFTERNOON. THE SEA BREEZE IS EXPECTED TO
BE RELATIVELY WEAK AND NOT PUSH VERY FAR INLAND.

TAKE THE NECESSARY PRECAUTIONS TODAY TO PROTECT YOURSELF FROM THE
HEAT. DRINK PLENTY OF FLUIDS AND WEAR LIGHT COLORED CLOTHING. IF
POSSIBLE...SPEND TIME IN AN AIR CONDITIONED OR WELL VENTILATED
ENVIRONMENT. ALSO...ENSURE PETS HAVE PLENTY OF WATER AND ACCESS TO
SHADE.

WITH THE MOIST...UNSTABLE AIRMASS IN PLACE...COMBINED WITH EXTRA
LIFT FROM AN APPROACHING COLD FRONT...SCATTERED THUNDERSTORMS ARE
ALSO POSSIBLE THIS AFTERNOON AND EVENING. BECAUSE OF THE HIGH
WATER CONTENT IN THE AIR...THUNDERSTORMS COULD PRODUCE HEAVY
DOWNPOURS AND LEAD TO ISOLATED FLOODING. IF YOU ENCOUNTER
FLOODING...DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

RPW
Special weather statement, Jun 12, 10:21 AM EST, 4 hours 4 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1121 AM EDT WED JUN 12 2002

...SUMMERTIME HEAT AND HUMIDITY FOR MOST OF THE AREA CONTINUES
   THROUGH THIS AFTERNOON - SCATTERED THUNDERSTORMS POSSIBLE
   THIS AFTERNOON AND EVENING ALONG WITH HEAVY DOWNPOURS...

HIGH PRESSURE OFF THE SOUTHEAST COAST CONTINUES TO TRANSPORT HOT
AND HUMID AIR INTO THE REGION TODAY. AFTERNOON TEMPERATURES WILL
REACH INTO THE UPPER 80S TO MID 90S ACROSS MUCH OF CENTRAL AND
SOUTHERN NEW JERSEY...EAST CENTRAL AND SOUTHEASTERN PENNSYLVANIA...
DELAWARE...AND EASTERN MARYLAND. IN COMBINATION WITH THE
HUMIDITY...HEAT INDEX VALUES WILL EXCEED 95 DEGREES...WITH THE
HIGHEST VALUES OCCURRING IN PHILADELPHIA AND OTHER HIGHLY URBANIZED
AREAS OF THE METROPOLITAN DELAWARE VALLEY. BECAUSE TEMPERATURES
REMAINED IN THE 70S IN MANY SPOTS LAST NIGHT...THE BODY COULD FEEL
THE EFFECTS OF THE HEAT TODAY MORE SO THAN YESTERDAY. DUE TO
INCREASING CLOUD COVER AND AN APPROACHING COLD FRONT...THE POCONOS
WILL NOT EXPERIENCE THE SEVERE HEAT AS AFTERNOON HIGH TEMPERATURES
RISE ONLY INTO THE LOW TO MID 80S. EVEN THE BEACHES OF NEW JERSEY
AND DELAWARE WILL NOT BE SPARED TODAY. A WEST TO SOUTHWEST WIND
WILL ALLOW TEMPERATURES TO CLIMB TO AROUND 90 DEGREES BEFORE A
SEA BREEZE SETS IN THIS AFTERNOON. THE SEA BREEZE IS EXPECTED TO
BE RELATIVELY WEAK AND NOT PUSH VERY FAR INLAND.

TAKE THE NECESSARY PRECAUTIONS TODAY TO PROTECT YOURSELF FROM THE
HEAT. DRINK PLENTY OF FLUIDS AND WEAR LIGHT COLORED CLOTHING. IF
POSSIBLE...SPEND TIME IN AN AIR CONDITIONED OR WELL VENTILATED
ENVIRONMENT. ALSO...ENSURE PETS HAVE PLENTY OF WATER AND ACCESS TO
SHADE.

WITH THE MOIST...UNSTABLE AIRMASS IN PLACE...COMBINED WITH EXTRA
LIFT FROM AN APPROACHING COLD FRONT...SCATTERED THUNDERSTORMS ARE
ALSO POSSIBLE THIS AFTERNOON AND EVENING. BECAUSE OF THE HIGH
WATER CONTENT IN THE AIR...THUNDERSTORMS COULD PRODUCE HEAVY
DOWNPOURS AND LEAD TO ISOLATED FLOODING. IF YOU ENCOUNTER
FLOODING...DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

RPW

The radar

The Philadelphia radar (KDIX), 76 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
June 12, 2:25 PM EST
Where
Somerset County, Green Knoll
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
40.617, -74.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300578.